Masturbation: The Eyes Have It
Dr. Lester CN Simon
Saturday July 12 2003 (The Antigua Sun newspaper, with addition)
I write to add another perspective to the article in Sun Weekend of 5 July called, "Can Masturbation Cause Blindness'. I do concur with the opinions of the two local doctors, Drs. Christian and Charles that masturbation does not cause blindness. However, I wish to note that there may in fact be a connection between masturbation and vision.
During sexual stimulation, a substance called nitric oxide is released. The release of nitric oxide leads to an increase in another substance called cGMP. The role of cGMP is to effect an increase in the inflow of blood into the penis. An erection requires increase in the inflow of blood into the penis.
Unfortunately or fortunately (depending on your wishes,) cGMP does not last forever. It is degraded by an enzyme called PDE5. If there is too much PDE5, there will be marked degradation of cGMP, less inflow of blood, and loss of the erection. Alternatively, if there is less PDE5, there will be little degradation of cGMP, more inflow of blood, and maintenance of erection.
The drug Viagra helps to promote and maintain an erection by inhibiting PDE5. PDE5 belongs to a group of substances called PDEs, which include PDE3 and PDE6 among others. PDE5 is found in the penis. PDE3 is found in the heart. PDE6 is found guess where?) in the eyes.
In manufacturing Viagra, it was important to find a drug that was highly selective for PDE5 compared to other PDEs. This selectivity was achieved to a great extent but it was not absolute and complete. Viagra has approximately a 4,000-fold selectivity for PDE5 versus PDE3. This is important because PDE3 is involved in the control of contraction of the heart. Why gain an erection via less PDE5 and lose control of the contraction of your heart via less PDE3?
Viagra is only about 10-fold as potent for PDE5 compared to PDE6, which is found in the eyes. This lower selectivity of Viagra for PDE6 (eyes) compared to PDE5 (penis) is thought to be the basis for abnormalities related to colour vision observed with higher doses of Viagra. Indeed, there may be temporary difficulty discriminating blue and green colours at certain doses of Viagra. However, evaluation of visual function at doses up to twice the maximum recommended dose revealed no effects of Viagra on visual acuity, pressure in the eyes, or the reaction of the pupils of the eyes.
Nonetheless, there is a link between an erection and the eyes. Different members of the same family of substances, PDE5 and the PDCE6 are found in the penis and the eyes respectively. Masturbation may not cause blindness, but there is a biochemical connection between the penis and the eyes.
In regards to the temporary difficulty discriminating blue and green colours, any confusion over the colour of the dress of one girlfriend over that of another will only be temporary. You can always blame it on the blue pill…..or is it the green one?